Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Re: Hitting an NRTI Wall?
Apr 18, 2003

Hi Nelson, You asked me to clarify my treatment regimen: Viread + Ziagen (nothing more).

I'm 46 y/o, and on my fourth treatment regimen:

* Retrovir (AZT) monotherapy 1988-1995 (in ACTG019) * AZT+3TC 1995-1998 * AZT+Ziagen 1998-2003 * Viread+Ziagen 2003-present

Note: I started treatment about six months after being infected with HIV. I STRONGLY support early treatment because of my good luck in preserving my adaptive immune response through early treatment.

One can "deal" with treatment side effects with an adaptive immune system or without an adaptive immune system. I chose to preserve my adaptive immune system. I can't overstate how useful it has been in getting the maximum benefit from the (non-adaptive) anti-retrovirals.

All my treatment switches, except for adding a second NRTI in 1995, were to reduce side effects: neuropathy, myopathy, lipodystrophy, nausea and trouble sleeping. Taking antiretrovirals has NOT been fun, cheap or easy. But, with over 1,000 CD4+ T cells, and the ability to stop drugs for up to three months and have my adaptive immune system keep viral load below 2,000 copies/mml, I think I'm doing better than people who wait for their adaptive immune system to become dysfunctional before starting treatment.

The switch to Viread+ Ziagen took place just before I started a weight lifting class. I had a "honeymoon" period for the first two weeks of weight lifting class where pain and neuropathy were minor. Then, during the third week, I could lift only small (25) amounts of weight with my arms. The amounts I could lift with my legs were also reduced - but not as much. Note: I have always had poor upper torso strength, with respect to the strength of my legs.

The very next day, after viewing the "Nelson Vergel's Daily Nutrients" list (on the power web page?), I started taking L-carnitine (liquid, NOW brand, 1,000mg twice a day). After a day and one half of L-carnitine I noticed that I was almost back to lifting 100 of starting weight amounts that I found "comfortable" on the first night of class. Though, on a few of the weight lifting stations, I had to back-off a bit. I was happily surprised by the reduction of symptoms.

By "rubbery", I'm referring to the feeling of not having strength in my legs while walking. With respect to my arms, this feeling (along with soreness) lasted for many days. Thought, with respect to my legs, this almost totally goes away after resting for a while.

I was in the NIH sponsored L-carnitine study, back in 1995. It was an open label study of "Carnitor". The study was closed early because the patients were not showing signs of the muscle cell disease known as "raged red cell disease". But, before the study closed, I had at entry and exit nerve conduction studies that showed an improvement in the ability of my nerves to conduct signals (while on L-carnitine, a.k.a. "Carnitor"). I had stopped buying L-carnitine becuase its affect wasn't very noticeable when I wasn't lifting weights. It now looks like I need to take L-carnitine as long as I am lifting weights.

Per your advice, I'll increase the dose of L-carnitine to 1,000mg three times a day. That may have been the dose I took in the NIH study, in 1995, but I can't recall.

Regards, Tom

Response from Mr. Vergel

Thanks Tom. Please let me know what happens to the weakness in your legs now that you have increased the Carnitine dose. Congratulations on your T cell and VL numbers!



Previous
extremly tired
Next
Anadrol to Androderm

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement